MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Cellulitis (1768); Unspecified Infection (1930)
Date of Event 10/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® biomaterial was implanted.If applicable: the complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: surgery to remove mesh, adhesions, bowel/intestinal obstructions, infection, vaginal bleeding, nausea, severe and chronic pain/discomfort.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 2009: (b)(6) health.(b)(6), md.History and physical.History: sent to me for evaluation of ventral hernia.Had significant difficulty moving her bowels, sometimes going 15 days between bowel movements.Had colonoscopies/polypectomies in past.Complains of abdominal pain.Recent colonoscopy demonstrated hyperplastic polyps; no evidence of cancer or obstruction.Takes coumadin for deep venous thrombosis thought to be related to hormone replacement therapy.Surgical history: gallbladder removed in 1999.Medications: coumadin, prilosec.Had abdominal pain, frequent constipation.Has 12 ½ pack year history of tobacco abuse.Exam: abdomen soft and protuberant, nondistended, healed incisions from laparoscopic cholecystectomy, a large diastasis recti.Asymmetric bulge extending from left lateral portion of umbilicus, reducible.Normal bowel sounds, no abdominal bruits.Impression: umbilical incisional hernia and large diastasis recti.Plan: reviewed hernia book in detail.Talked about how diastasis recti is more of a cosmetic repair than actual repair of a hernia and is different from umbilical incisional hernia.Talked about laparoscopic repair of hernia with gore-tex steel mesh.Surgery scheduled for (b)(6) 2009.Postoperative lovenox will be planned.Implant procedure: laparoscopic repair, incarcerated ventral incisional hernia of gore-tex dual mesh, 15 x 19 x 1.Implant: gore® dualmesh® biomaterial [1dlmc04/(b)(6), 15 x 19 x1] implant date: (b)(6), 2009 (hospitalization (b)(6), 2009).¿ (b)(6) 2009: (b)(6) health.(b)(6), md.Operative report.Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: ventral incisional hernia, incarcerated.Anesthesia: general endotracheal.Indications: ms.(b)(6) is a 59-year-old caucasian woman sent to me in consultation by dr.(b)(6) for evaluation of a ventral hernia.The patient had a previous laparoscopic cholecystectomy and has developed a ventral incisional hernia at her umbilical incision.Intraoperative findings: incarcerated omental tissue within an umbilical incision hernia defect.A 15 x 19 x 1 piece of gore-tex dual mesh used to cover the defect.Blood loss was minimal.Description of procedure in detail: ¿the patient identified as linda knox, taken to the operating room and placed in the supine position.Sequential compressions were placed in bilateral lower extremities.Following induction of adequate general endotracheal anesthesia, the patient¿s abdomen was prepped and draped in the usual sterile fashion with betadine and ioban drape.0.25% marcaine with epinephrine was placed at each incision site.A left subcostal incision transverse 2-3 cm in length was carried out with a scalpel and dissection posteriorly through the subcutaneous tissue.The fascial and muscular layers into the peritoneal cavity.The applied medical ballon [sic] on trocar is placed in the peritoneal cavity and its balloon inflated with co2 insufflation until a level of 15 mmhg ensued.Two left sided 5 mm trocars were placed in the peritoneal space under direct laparoscopic view after incision of the skin with a scalpel.Photograph of the omental tissue stuck in the hernia defect was performed.The omentum was then reduced using a combination of blunt dissection and scissors.No electrocautery was used.Measurements determined a 15 x 19 x 1 piece of gore-tex dual mesh would be required for a hernia defect coverage.This was marked in the smooth side, sutures placed in each corner and the mesh was placed in the peritoneal cavity through the camera port.The mesh was unrolled and sutures were brought out through each corner with the gore suture passer through separate stab incisions after infiltration with local anesthetic.The sutures were tied down, the mesh was tack, the wall was perforated every 1-2 cm with a pro-tack device.Sutures of the 12:00, 3:00, 6:00 and 9:00 o¿clock position were then placed for full thickness fixation of the mesh.Photographs were taken and completed repair.There was broad coverage of the hernia defect.Remaining local anesthetic was placed in the peritoneal cavity and trocars removed under direct visualization with no evidence of bleeding from the trocar sites.The abdomen was desufflated to the subcostal port which is then removed.The posterior fascia and perineum were closed with a running 2-0 vicryl suture.The anterior fascia was closed with running 0-vicryl suture.Skin incisions were closed with 4-0 vicryl subcuticular sutures and dressing were applied, mastisol and brown steri-strips, sterile towel and abdominal binder.The patient tolerated the procedure well without apparent complication.All sponge, needle and instrument counts were correct at the end of the case.¿ ¿ (b)(6) 2009: (b)(6) health.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc04.Lot batch code: 06713152.W.L.Gore & associates.¿ the records confirm a gore® dualmesh® biomaterial (1dlmc04/(b)(6)) was implanted during the procedure.Relevant medical information: ¿ (b)(6) 2009: [ni].Clinical documentation record.[photographs labeled incarcerated omentum, hernia defect, and complete repair].¿ (b)(6) 2009: (b)(6) health.(b)(6), md.Discharge summary.Admission diagnosis: incisional hernia.Secondary diagnoses: incisional hernia with obstruction, diastasis of muscle, obesity, tobacco use, long-term use of anticoagulants, history of venous thrombosis/embolism, history of malignant neoplasm breast, bmi 31.0-31.9.Hospital course: admitted (b)(6) 2009, underwent laparoscopic repair hernia of anterior abdominal wall.Estimated blood loss minimal.Postoperative orders initiated.Had postoperative pain; morphine patient-controlled analgesia provided.Was out of bed, doing okay.Coumadin held.Discharged home.Percocet as needed.Explant procedure: laparoscopic lysis of adhesions, partial omentectomy, open removal of infected mesh with liquified hematoma, open repair of ventral hernia with primary repair.Explant date: (b)(6), 2020 (hospitalization (b)(6), 2020).¿ (b)(6) 2020: (b)(6) hospital.(b)(6), md; (b)(6), md.Operative report.Preoperative diagnoses: abdominal pain.Recurrent ventral hernia.Postoperative diagnoses: recurrent ventral hernia.Infected mesh with hematoma.Significant abdominal adhesions.Recurrent ventral hernia.Assistant: dr.(b)(6).Anesthesia: general endotracheal.Description of procedure: ¿the patient was given general endotracheal anesthesia, foley catheter was placed.Then, preparation was done and timeout was done.The veress needle was used to place carbon dioxide into the peritoneal cavity.This was done then a 5 mm trocar with camera was placed through the veress needle site.Exploration showed number of adhesions around the recurrent ventral hernia at the supra and infraumbilical area.There did not appear to be right or left inguinal hernia, there was significant cirrhosis seen.Two 5 mm trocars were placed, one in the left upper and one in the left lower abdominal wall.Multiple adhesions were taken down.Hemostasis of the omentum, which was stuck to the recurrent area was taken care of with the bovie coagulator and showed that there was persistent bleeding.So, it was felt basically to control the bleeding that a small incision was made in the umbilical area, carried down to subcutaneous tissue.Purulent material or brownish material was identified upon opening of the mesh.There appeared to be infection of the mesh with a liquified hematoma.The mesh was fully excised.It appeared to be a type of possibly gore-tex or the composix that had been placed in with metal staplers.This was fully excised and then the partial omentum was done.The transverse colon had been near the hernia recurrence along with omentum.The omentum had been taken down by lysis of adhesions laparoscopically.Then, the hemostasis was achieved with 3-0 vicryl, ligatures of the bleeders from the omentum.Good hemostasis was achieved.Irrigation was done.Then, mesh had been fully excised by open technique and then interrupted #1 pds was used for a primary repair, it was felt that mesh should not be used in the setting of the previous abscess issue, so interrupted #1 pds was used and then further irrigation had been done prior to that and then 2-layer closure achieved.¿ relevant medical information: ¿ (b)(6) 2020: (b)(6) hospital.Microbiology.Source: miscellaneous tissue (not wound).Comment: infected mesh.Gram stain: few white blood cells seen.No organisms seen.No growth.¿ (b)(6) 2020: (b)(6) hospital.(b)(6), md.Pathology report.Specimen: (b)(4).Tissues: infected mesh.Micro description and diagnosis: soft tissue and foreign material, excision: fibroadipose tissue with focal dense sclerosis and focal multi nucleated giant cell reaction to polarizable material.Synthetic mesh, gross description only.Pre-op diagnosis: ventral hernia repair.Post-op diagnosis: same.Gross description: received in formalin labeled ¿infected mesh¿ is a 13.0 x 7.5 x 2.0 cm disrupted saccular portion of yellow-brown synthetic material with moderate soft tissue and adipose tissue attached.¿ (b)(6) 2020: (b)(6) hospital.(b)(6), rpa-c.Discharge instructions.Activity: no lifting or straining, no driving with pain medications.Dressing/wound instructions: keep clean and dry, may apply ice pack, may wear abdominal binder at all times except when showering.Diet: clear liquids, advance as tolerated.Follow up 1 week with (b)(6), md.Continue taking eliquis for blood thinner, glipizide for diabetes, norco as needed for pain.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: explant preoperative complaints: ¿ (b)(6) 2020: (b)(6) hospital.(b)(6) do.History and physical.Chief complaint: ¿(b)(6), (b)(6) dr., belly rupture.¿ physical exam: ¿abdomen: bowel sounds normoactive.Abdomen soft, non-tender, non-distended.No organomegaly or masses appreciated.No guarding, rebound, or rigidity.¿ assessment/plan: ¿1.Abdominal mass.¿ explant date: (b)(6) 2020 [hospitalization (b)(6) 2020] ¿ (b)(6) 2020: (b)(6) hospital.(b)(6) rpa-c.Immediate post-op progress note.Findings: ¿infected mesh with hematoma.¿ estimated blood loss: 200cc.Specimen removed: mesh.¿ wound classification: ¿4.¿ [dirty-infected].A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12046447
Report Number3003910212-2021-01248
Device Sequence Number11763256
Product Code FTL
UDI-Device Identifier00733132600977
UDI-Public00733132600977
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/04/2014
Device Model Number1DLMC04
Device Catalogue Number1DLMC04
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/17/2021
Supplement Date Received by Manufacturer06/21/2021
12/16/2021
03/04/2022
03/04/2022
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date07/02/2021
12/22/2021
03/04/2022
08/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/05/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient SexUnknown